[Skip to Content]
[Skip to Content Landing]
Article
November 1980

Acute Methemoglobinemia Induced by Topical Benzocaine and Lidocaine

Author Affiliations

From the Pulmonary-Allergy Division, Creighton University School of Medicine, Omaha.

Arch Intern Med. 1980;140(11):1508-1509. doi:10.1001/archinte.1980.00330220067023
Abstract

• Acute methemoglobinemia may result from the use of several local anesthetic agents. Benzocaine (Cetacaine) spray has been shown previously to cause methemoglobinemia in two patients when applied topically to the mucous membranes. We describe a patient with respiratory failure following trauma who had two episodes of acute methemoglobinemia, one after the topical application of benzocaine and the second following lidocaine administration for endotracheal intubation. The episodes occurred more than 20 hours apart, and no other drugs known to induce methemoglobinemia were given. On both occasions, intravenous methylene blue was effective in correcting the disorder.

(Arch Intern Med 140:1508-1509, 1980)

×